The San Diego Gay & Lesbian News points us to a letter to the editor of the New England Journal of Medicine, in which four doctors from France suggest that “poppers,” slang for various alkyl nitrites inhaled for recreational purposes, may cause vision problems. The doctors saw four patients within a few months who had prolonged visual loss shortly after inhaling poppers, sometimes used by gay men to enhance sexual pleasure. Here’s part of what the French doctors wrote:
To our knowledge, over the past 10 years, there have been only two case reports of visual loss after inhalation of poppers, and the anatomical basis of this injury remains elusive. Thus, vision loss after intake of poppers is considered to be a rare event, although poppers-induced phosphenes are reported in Internet forums. The reason for the apparent outbreak of popper toxicity that we report here remains to be determined. It may have been due to an increased use of poppers in the population, to the availability of more powerful popper brands, or to improvements in retinal imaging technologies.